Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 47, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 9, 2003, 1:14 AM EST for Carroll County, Tippecanoe County, Indiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 1:14 AM EST (06:14 UTC)
- Expired
- May 9, 2003, 2:15 AM EST
- In force
- 61 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Carroll County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 117 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 090614 SVRIND INC015-157-090715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 114 AM EST FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CARROLL COUNTY IN NORTH CENTRAL INDIANA NORTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA * UNTIL 215 AM EST * AT 112 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 24 MILES WEST OF BATTLE GROUND...OR ABOUT 23 MILES WEST OF LAFAYETTE...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BATTLE GROUND AT 140 AM EST YEOMAN AT 155 AM EST CAMDEN AT 205 AM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4070 8709 4040 8709 4065 8636 4093 8651 $$ JEH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:06 PM EST, 11 hours 8 minutes earlier.
Area forecast discussion, May 8, 2:06 PM EST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 206 PM EST THU MAY 8 2003 SHRA/TSRA DVPG OVR SW IL ATTM AHD OF DVLPG WRM FNT. WRM FNT EXTDS FM NE KS AND NW MO TO NW KY AT 18Z. SATL/OBS INDCT LOW CLDNS FINALLY BRKG UP BUT AMPLE MID/HI LVL CLDNS IS SPRDG OVR THE CNTRL INDIANA FCST AREA ATTM. A MYRIAD OF FCST ISSUES...BUT MAINLY FOCUSED ON CHC/AMT OF PCPN TNGT...THEN TEMPS/POPS FRI-SAT. ALL IN ALL...12Z MODEL DIFFERENCES ARE MINOR AROUND THE FA IN THE BASIC FIELDS. WL USE A BLEND OF THE ETA/GFS FOR THIS FCST. THIS INDICATES THE HVYST RAFL WL BE ACRS THE NRN PART OF THE FA AS TSRA OVR NE MO AND WCNTRL IL MOV ACRS LTR TNGT. QPF NOT EXTREME AND SHUD RMN BLO FFG OVR THE NRN FA FOCUS AREA...SO NO FFA PLANNED ATTM. WL MNTN HVY RAFL IN FCST THO. SHRA/TSRA MAY LINGER JUST BYND 12Z OVR THE NE FA...SO WL CONT CHC THERE. WL HAVE CHC SHRA/TSRA ACRS THE FA FRI AFTN WITH VRY UNSTABLE AMS. KEY WL BE SOME SORT OF TRIGGER FOR THE DVLPMT...SO IT MAY END UP BEING AN ALL OR NOTHING SITU. MDLS INDCT A MCS WL MOV ACRS FA FRI NGT THEN ADDITIONAL TSRA TO DVLP SAT. SAT MAY POSE THE BIGGEST SVR WX THREAT...BUT TOO ERY TO MNTN WITH LOW CONFIDENCE ATTM. HAVE OPTED FOR HI CHC POPS FRI NGT AND SAT NGT...WITH LKLY POPS SAT. AS FOR TEMPS...CLDNS HOLDG RDGS DWN TODAY SO WL NEED TO FCST BLO MOS GUIDANCE TNGT. IN GENL...WL TAKE A BLEND OF ETA/NGM/AVN MOS AND DROP BY ABT 2 DEGS TNGT. WL CONT USE OF MOS BLEND THRU SAT. AS USUAL... ETA MOS LUKS TOO WRM WHILE AVN MOS MAY BE A BIT COOL...SPCLY FOR MAX TEMPS. .IND...NONE. ZIMMERMAN
Hazardous weather outlook, May 8, 5:10 AM EST, 20 hours 4 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 510 AM EST THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THE WEATHER WILL BE MOSTLY DRY IN CENTRAL INDIANA TODAY...BUT THUNDERSTORMS ARE LIKELY LATE TODAY OR TONIGHT. SOME MIGHT BE SEVERE. HEAVY RAIN WILL ALSO BE POSSIBLE EXCEPT IN THE SOUTHWEST PORTIONS OF CENTRAL INDIANA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH SATURDAY NIGHT. THEN THE WEATHER WILL GET QUIETER. THERE WILL BE A CHANCE OF SHOWERS SUNDAY AND DRY CONDITIONS FROM MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE TODAY OR TONIGHT. IF SPOTTERS ARE ACTIVATED IT WILL PROBABLY BE LATER THAN NORMAL. SPOTTERS MAY ALSO BE NEEDED AT TIMES FROM FRIDAY INTO SATURDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KWIATKOWSKI
In the hours before
Special weather statement, May 8, 7:52 PM EST, 5 hours 22 minutes before
INZ060-061-067>070-082145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 752 PM EST THU MAY 8 2003 TORNADO WATCH #306 HAS BEEN CANCELLED FOR ALL PARTS OF CENTRAL INDIANA. SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVEMING MAINLY OVER WEST CENTRAL AND SOUTH CENTRAL INDIANA. WHILE A FEW STRONG THUNDERSTORMS MAY STILL OCCUR THIS EVENING WIDESPREAD SEVERE WEATHER IS NOT EXPECTED REST OF THIS EVENING. THUNDERSTORMS MAY AGAIN BECOME MORE NUMEROUS OVERNIGHT AND ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE LATER TONIGHT. JEH
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:57 AM EST | Severe Thunderstorm Warning | IND | Warren | 48 min |
| May 9, 4:07 AM EST | Severe Thunderstorm Warning | IND | Hancock, Henry | 38 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.